New York, 2018

Flash Flood in New York, June 1, 2018

June 1, 2018 · NWS BGM · 1 event in 1 county or zone

Scattered, slow moving thunderstorms developed over portions of central New York during the afternoon and evening of June 1st. Thunderstorms became attached to the hillsides in Steuben county, bringing 1 to 2 inches of locally heavy rainfall in less than an hour to rural areas in the north half of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered, slow moving thunderstorms developed over portions of central New York during the afternoon and evening of June 1st. Thunderstorms became attached to the hillsides in Steuben county, bringing 1 to 2 inches of locally heavy rainfall in less than an hour to rural areas in the north half of the county. Local drainage become overwhelmed by the excessive rainfall. Several road closures, washouts and flooded basements were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 1, 9:23 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 1, 9:23 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1023 PM EDT Fri Jun 1 2018

.SYNOPSIS...
It will be warm and humid with showers and thunderstorms
likely, as a cold front passes this afternoon and evening.
Locally heavy rainfall is possible. The weekend will be less
humid but still unsettled with scattered showers, mainly from
the Twin Tiers southward. Rain chances will be more areawide by
Sunday night into Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

Temperatures will drop mostly into the low 60s late tonight.
This mostly due to cold air advection at low levels. Skies will
be cloudy to mostly cloudy. The main challenge tonight will be
the redevelopment of these low clouds and if fog could form in
place of the clouds. For now, have continued a cloudy forecast
overnight with less in the way of fog given some wind.

Saturday clouds and scattered showers linger across NEPA as the
front stalls in southeast PA. Some humidity still exists but not
as much as today. Chances finally diminish to almost nothing
Saturday night as the short wave passes and the front drops
further south.

With the drier air highs mostly in the 70s Saturday and lows in
the 50s Saturday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Low pressure will be forming near Norfolk,VA during the morning
hours Sunday with another trough and area of low pressure
approaching our region from the Great Lakes. This second low
will move eastward through this period with the low along the
coast tracking northeast.

Both of these features will lead to moist southeast flow.
Showers should be fairly widespread ahead of these features as
well with the timing in the Sunday night and Monday morning
timeframe. We should be able to squeeze out a decent Sunday with
increasing clouds and highs in the 70's. The uncertainty in the
forecast involves any clearing Monday afternoon and the
resulting high temperature forecast. Right now a 5 SD spread is
present with ensemble data with the 12Z GFS being a cold
outlier damming the cold across the Catskills and keeping highs
in the 40's. Models and ensembles which clear out the rain by
Monday afternoon get highs into the 70's. For now, it looks like
western portions of the area clear out in the Finger Lakes with
the Poconos and southern Catskills seeing the showers linger
longer with cold air damming potential. Lows to start Monday
should be around 50 with quite the range in highs from the 50's
to upper 60's. Total rainfall should range from a quarter to
half inch on average.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Monday night through Wednesday night:

A possible lull in more concentrated showers is possible Monday
night. However, the trough of low pressure will continue to
swing southeast through the region on Tuesday. Some additional
showers should form ahead of this trough centered on the
afternoon and evening hours Tuesday as lapse rates steepen some.
A cooler pattern should continue with highs in the 60's after
morning lows in the upper 40's and 50's through Wednesday night.
Ensembles in general do not rule out the possibility lingering
into Wednesday as well so will continue with a low chance in
this period.

Thursday through Friday:

High pressure builds eastward into the region with more in the
way of sunshine and warmer temperatures. Highs should get into
the 70's with lows in the 50's.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...

Ceilings will begin to lower to MVFR/IFR at all TAF sites
02-05Z time period with the exact timing still somewhat
uncertain. These ceilings will be stubborn to lift tomorrow
morning as well with some locations taking till around 16Z to
return to VFR ceilings. Northwest winds will generally be 10
knots or less throughout the TAF period. However, an isolated
wind gust to 20 knots can not be ruled out tomorrow afternoon.

Outlook...

Saturday night through Sunday...Mainly VFR.

Sunday night through Monday...Periods of showers and at times
restrictions.

Monday night through Tuesday...VFR, some showers Tuesday
afternoon.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...MWG/TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...MWG
Hazardous weather outlook, Jun 1, 8:50 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Binghamton NY
950 PM EDT Fri Jun 1 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-030200-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
950 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

In the hours before

Local storm report, Jun 1, 5:22 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            COHOCTON                42.50N  77.50W
06/01/2018                   STEUBEN            NY   EMERGENCY MNGR

            SEVERAL BASEMENTS AND STREETS FLOODED. OVER 2 INCHES OF
            RAIN FELL (ESTIMATED) IN A SHORT PERIOD OF TIME.

&&

BJG
Local storm report, Jun 1, 5:35 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            BATH                    42.34N  77.32W
06/01/2018                   STEUBEN            NY   PUBLIC

            ABOUT 1 INCH OF WATER IN BASEMENTS IN THE BATH AREA.

&&

BJG
Local storm report, Jun 1, 5:40 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       NORTH THURSTON          42.27N  77.28W
06/01/2018  M0.74 INCH       STEUBEN            NY   TRAINED SPOTTER

            0.74" RAIN FELL IN 20 MINUTES (4:13PM-4:33PM)

&&

BJG
Local storm report, Jun 1, 5:42 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       BATH                    42.34N  77.32W
06/01/2018  M2.20 INCH       STEUBEN            NY   PUBLIC

            2.20" RAIN FELL SINCE STORM STARTED JUST AFTER 4PM.

&&

BJG
Local storm report, Jun 1, 5:48 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            COHOCTON                42.50N  77.50W
06/01/2018                   STEUBEN            NY   EMERGENCY MNGR

            WATER FLOWING DOWN REYNOLDS CREEK ROAD.

&&

BJG
Special weather statement, Jun 1, 5:55 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
655 PM EDT FRI JUN 1 2018

NYZ015>017-023-025-020000-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
655 PM EDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SENECA...
NORTHERN SCHUYLER...EASTERN YATES...SOUTHWESTERN CAYUGA AND
NORTHWESTERN TOMPKINS COUNTIES UNTIL 800 PM EDT...

At 653 PM EDT, a cluster of strong thunderstorms was located along a
line from near Dresden, to near Himrod, to near Pulteney. Movement
was east at 20 mph.

Strong wind gusts between 30 and 40 mph will be possible with these
storms. A wind gust around 30 mph was recently report by weather
observation equipment near Penn Yan.

Locations impacted include...
Ithaca, Penn Yan, Hector, Romulus, Cayuga Heights, Starkey, Lansing,
Enfield, Covert and Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4259 7706 4276 7705 4276 7698 4277 7697
      4273 7640 4246 7642 4235 7670 4247 7711
      4251 7711 4249 7713 4250 7715 4256 7715
TIME...MOT...LOC 2253Z 285DEG 18KT 4270 7699 4258 7700 4254 7710

DAB

The radar

The Buffalo radar (KBUF), 107 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
June 1, 9:50 PM EST to 11:30 PM EST
Where
Steuben County, 2.84 mi WNW of Atlanta to 1.25 mi NNE of Haskinville
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.565, -77.532

In excess of 2 inches of rainfall caused basement flooding and road closures at several locations in the Town of Cohocton. Water was flowing down Reynolds Creek Road, Wilcox Street, and Unionville Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768104.